South Dakota, 2012

Hail in South Dakota, May 1, 2012

May 1, 2012 · NWS ABR · 1 event in 1 county or zone

An isolated thunderstorm brought penny size hail to Potter county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm brought penny size hail to Potter county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 1, 6:44 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, May 1, 6:44 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
744 PM CDT TUE MAY 1 2012

.UPDATE...
UPDATED THE FORECAST DUE TO THE CANCELLATION OF THE TORNADO WATCH
ACROSS THE EASTERN PART OF THE AREA. STILL LOOKS AS THOUGH A FEW
RAIN SHOWERS OR ISOLATED THUNDERSTORMS WILL MOVE INTO THE
NORTH CENTRAL PART OF THE STATE LATER THIS EVENING...SO WILL KEEP
POPS IN FOR THAT AREA. ALL BUT THE SOUTHERN PORTION OF THE DEUEL
COUNTY LOOKS TO REMAIN DRY ACROSS THE EAST. NO CHANGES MADE TO
WINDS OR TEMPERATURES AT THIS TIME.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
SEVERE WEATHER TONIGHT AND AGAIN WEDNESDAY EVENING ARE THE
FORECAST CHALLENGES.

AS OF 19Z...A COLD FRONT IS BISECTING THE CWA FROM NORTH TO SOUTH.
SURFACE OBS EAST OF THE COLD FRONT ARE SHOWING TEMPS IN THE LOWER
80S WITH DEW POINTS AROUND 60. SURFACE BASE CAPE VALUES HAVE BEEN
STEADILY INCREASING THIS AFTERNOON AND ARE CURRENTLY AROUND 1500
J/KG. FURTHER DESTABILIZATION WITH ADDED LIFT FORM A BROAD MID
LEVEL TROF SHOULD RESULT IN THE CONTINUATION OF CONVECTIVE
DEVELOPMENT. A FEW STORMS HAVE DEVELOPED IN CENTRAL FSD CWA AND
ARE TRACKING NE. AT THIS TIME BELIEVE A FEW COUNTIES...HAMLIN AND
DEUEL COULD BE PART OF A WATCH THIS EVENING. IN FACT A TOR WATCH
HAS BEEN ISSUED WHILE WRITING THIS.

OTHERWISE WITH A BROAD MID LEVEL TROF REMAINING OVER THE CENTRAL
ROCKIES...A FEW HI-RES MODELS ARE SHOWING A FEW SHOWERS AND
THUNDERSTORMS COULD BE POSSIBLE BETWEEN 0-6Z TONIGHT OVER NORTH
CENTRAL SD.

DRY CONDITIONS ARE EXPECTED DURING THE DAY PERIOD ON
WEDNESDAY...THEN SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP
DURING THE EVENING AND OVERNIGHT HOURS. DEPENDING ON WHERE THE THE
INSTABILITY AXIS SETS UP...A FEW THUNDERSTORMS COULD BECOME STRONG
TO SEVERE. AT THIS TIME...LOCATIONS SOUTH OF HIGHWAY 14 SEEMS TO
HAVE THE BEST POTENTIAL OF SEEING SEVERE WEATHER.

.LONG TERM...THURSDAY THROUGH TUESDAY
LONG TERM GUIDANCE SUGGESTING THE PATTERN WILL TRANSITION BETWEEN
ZONAL FLOW WITH EMBEDDED SHORTWAVES TO ONE DOMINATED BY A BROAD
UPPER TROF OVER THE WESTERN CONUS...EJECTING ENERGY INTO THE
NORTHERN PLAINS. THIS FEATURE...WHICH WILL DOMINATE A MAJORITY OF
THE EXTENDED FORECAST...PROMISES TO KEEP THE AREA WET...AND WITH
THE MOISTURE AND CLOUDS...SUBSEQUENTLY COOLER THAN NORMAL. THIS
WILL TEND TO LIMIT THE SEVERE WEATHER THREAT FOR THE FIRST WEEK OF
MAY ANYWAY.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A FEW SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE FAR
SOUTHEASTERN PORTION OF THE CWA DURING THE EVENING. KATY IS NOT
EXPECTED TO BE AFFECTED. OTHERWISE...VFR CONDITIONS WILL PREVAIL
ACROSS THE AREA TONIGHT INTO THE DAY WEDNESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...SD
LONG TERM...CONNELLY
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 1, 8:36 AM CST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
936 AM CDT TUE MAY 1 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021445-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
936 AM CDT TUE MAY 1 2012 /836 AM MDT TUE MAY 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON WITH THE BEST PROBABILITIES FOR SEVERE STORMS ALONG AND
EAST OF THE I-29 CORRIDOR. THE PRIMARY THREATS ARE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AGAIN LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. THE HIGHEST PROBABILITY OF STRONG TO SEVERE
STORMS WOULD BE SOUTHEAST OF A LINE FROM WATERTOWN TO PIERRE.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE RIGHT INTO THE
UPCOMING WEEKEND...ALTHOUGH THE THE GREATEST THREAT FOR SEVERE
WEATHER WILL BE SOUTHEAST OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY BY LATE AFTERNOON ALONG AND
EAST OF THE I-29 CORRIDOR.

MF/TMT

In the hours before

Special weather statement, May 1, 8:26 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
926 PM CDT TUE MAY 1 2012

SDZ033-045-020315-
JONES-STANLEY-
926 PM CDT TUE MAY 1 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN JONES
AND SOUTHERN STANLEY COUNTIES UNTIL 1015 PM CDT/915 PM MDT/...

AT 822 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CAPA...OR 25 MILES NORTHWEST OF MURDO...
MOVING EAST AT 45 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE CAPA...VAN METRE AND WENDTE.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

PARKIN

The radar

The Aberdeen radar (KABR), 132 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Potter

When
May 1, 8:35 PM CST
Where
Potter County, 13.43 mi WSW of Hoven
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
45.210, -100.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385099.